Montana, 2023

Lightning Strike in Montana, June 11, 2023

June 11, 2023 · NWS TFX · 1 event in 1 county or zone

Individuals near Helena were playing disc golf outside while a thunderstorm was located nearby. A lightning strike from the nearby storm struck two men, injuring both of them.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Individuals near Helena were playing disc golf outside while a thunderstorm was located nearby. A lightning strike from the nearby storm struck two men, injuring both of them. One had to be resuscitated with CPR. As of early July 2023, both were recovering from their injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 11, 4:52 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 11, 4:52 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
552 PM MDT Sun Jun 11 2023

...AVIATION SECTION UPDATED...

.SYNOPSIS...

Scattered rain showers and thunderstorms today, becoming more
confined Monday and Tuesday afternoon and evening to Southwest
Montana. Unsettled weather mid week with cooler temperatures in
store for the end of this week.

&&

.DISCUSSION...

Scattered rain showers and thunderstorms across southwest Montana
and along the Rocky Mountain Front this afternoon into the early
evening hours as latest radar and satellite imagery shows these
storms developing and moving northwest. Primary hazards with any
developed thunderstorms today is heavy rainfall and lightning.
Remember when thunder roars, head indoors. Fog has between 20% and
40% of developing tomorrow morning across Southwest Montana and
areas of Glacier County. For tomorrow and Tuesday, each afternoon
and early evening has between 50% and 70% chance of seeing
scattered thunderstorms and rain showers across Southwest Montana.
Latest NBM 4.1 Probabilistic Data suggests between 50% and 75% of
seeing 0.25 inches of precipitation in stronger thunderstorms
that develop over the next two days that can produce periods of
heavy rainfall. Temperatures remain near normal and breezy
conditions until mid week when a cold front from the Pacific
Northwest is forecasted to move through the area.

Tuesday evening into Wednesday morning, a strong cold front from the
Pacific Northwest moves through the region bringing cooler
temperatures and breezy conditions. Confidence begins to grow this
forecast period and the latest HRRR-smoke forecast supports for
smoke and haze from Canadian wildfires to move southward as our
upper level flow changes from northwesterly to southerly bringing
hazy conditions to portions of North-Central Montana and periods of
smoke for areas west of Cut Bank. A quick moving upper level trough
is forecasted to move into Northern Montana from Canada Wednesday
evening bringing unsettled weather conditions to the surface. While
ensemble models are still in disagreement with exact location to how
far south the trough will move, at this forecast period confidence
is moderate for precipitation to be confined to the Northern Rocky
Mountain Front and along the Canadian border. Precipitation
continues into the day for Thursday, while the rest of the CWA
remains dry. Dry and quiet weather conditions after Thursday morning
as the upper level trough moves east and upper level ridging begins
to build in for Thursday and Friday. Cooler temperatures are in
store for the end of this week. Webb

&&

.AVIATION...
552 PM MDT Sun Jun 11 2023 (12/00Z TAF Period)

A modestly moist and unstable east to southeasterly flow will
prevail over the Northern Rockies for much of the TAF period.
Shortwave energy over Southwest Montana will maintain
afternoon/evening scattered showers and thunderstorms, mostly along
the Continental Divide and locations southwest of a Lincoln to White
Sulphur Springs line. Some mountain obscuration is possible along
with brief MVFR visibility beneath heavier showers or thunderstorms.
Additionally, some patchy fog/low clouds may develop late
tonight/early Monday, mostly impacting KCTB and to a lesser degree
some wind protected southwest valleys. Lastly, more northerly
surface winds over North-central Montana may result in hazy skies
and some compromise to slantwise visibility upon ascent/descent.
- RCG

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...
A flood advisory continues for portions of Madison and Fergus
counties. All other flood highlights have ended or been cancelled.

Showers and thunderstorms will be possible daily through mid week.
There is the potential that an isolated strong thunderstorm could
produce enough rainfall for a flood highlight.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  74  50  79 /  10  10  10  20
CTB  51  77  49  81 /  10  10   0  10
HLN  56  74  55  80 /  50  60  20  40
BZN  50  71  49  75 /  40  70  30  50
WYS  40  66  40  66 /  50  80  50  80
DLN  48  69  49  70 /  30  80  50  70
HVR  51  81  52  84 /   0   0   0   0
LWT  48  71  49  75 /  10   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 11, 1:26 PM MST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
226 PM MDT Sun Jun 11 2023

MTZ315-316-319>324-326-112300-
Upper Blackfoot and MacDonald Pass-Gates of the Mountains-
Helena Valley-Big Belt, Bridger and Castle Mountains-
Meagher County Valleys-Elkhorn and Boulder Mountains-
Canyon Ferry Area-Missouri Headwaters-Gallatin Valley-
Including the cities of Marysville, Lincoln, Flesher Pass,
MacDonald Pass, Canyon Creek, Wolf Creek, Craig, Helena, Trident,
Maudlow, Battle Ridge Pass, Bozeman Pass, Deep Creek Pass,
Martinsdale, Checkerboard, Ringling, White Sulphur Springs,
Montana City, Clancy, Boulder, Corbin, Wickes, Elk Park Pass,
Homestake Pass, Toston, Townsend, Winston, Harrison, Three Forks,
Willow Creek, Pony, Whitehall, Bozeman, and Gallatin Gateway
226 PM MDT Sun Jun 11 2023

...Showers and Thunderstorms Producing Gusty Winds...

Scattered showers and thunderstorms developing across portions of
Central and Southwest Montana will be capable of producing wind
gusts in excess of 40 mph through the remainder of the afternoon
and early evening. Brief heavy downpours and lightning will also
accompany the most robust thunderstorms. When thunder roars, head
indoors.
Local storm report, Jun 11, 1:36 PM MST, 4 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
236 PM MDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     Tstm Wnd Gst     13 S Marysville         46.56N 112.31W
06/11/2023  M52 MPH          Lewis and Clark    MT   Mesonet

            Mesonet station MTMDP MacDonald Pass (MT
            DOT).

&&

AM
Special weather statement, Jun 11, 5:20 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
620 PM MDT Sun Jun 11 2023

MTZ315-322-120100-
Elkhorn and Boulder Mountains MT-
Upper Blackfoot and MacDonald Pass MT-
620 PM MDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of southern Lewis and
Clark and northeastern Jefferson Counties through 700 PM MDT...

At 620 PM MDT, Doppler radar was tracking a strong thunderstorm over
Montana City, or 7 miles southeast of Helena, moving west at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Helena, Montana City, Clancy, Rimini and Alhambra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4641 11232 4645 11231 4662 11229 4659 11205
      4657 11202 4656 11184 4641 11184 4639 11234
TIME...MOT...LOC 0020Z 094DEG 21KT 4650 11193

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

AM
Local storm report, Jun 11, 5:22 PM MST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
622 PM MDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             2 SE Montana City       46.52N 111.90W
06/11/2023  E0.25 inch       Jefferson          MT   Trained Spotter

            Trained spotter reports pea sized hail.

&&

AM
Special weather statement, Jun 11, 5:29 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
629 PM MDT Sun Jun 11 2023

MTZ319-323-120115-
Helena Valley MT-Canyon Ferry Area MT-
629 PM MDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of southeastern Lewis
and Clark County through 715 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of East Helena, or 11 miles east of Helena, moving
west at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Helena, East Helena and Spring Meadow Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4665 11205 4675 11209 4673 11192 4671 11191
      4672 11189 4671 11179 4669 11179 4666 11173
      4657 11172 4657 11202 4660 11209 4665 11209
TIME...MOT...LOC 0029Z 091DEG 10KT 4664 11178

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

AM

The radar

The Great Falls radar (KTFX), 109 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lewis and Clark

When
June 11, 6:00 PM MST
Where
Lewis and Clark County, 2.07 mi S of (Hln)helena Rgnl Arp
Injuries
2 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
46.570, -111.980

Two male individuals (ages 22 and 21) were struck by lightning while playing disc golf. Both were knocked unconscious. One of the individuals regained consciousness and performed CPR on the other, who was later flown to Salt Lake City for advanced medical care. As of early July 2023, both individuals were recovering from their injuries. Time of event is estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109252.